Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Salt Lake City, UT

June 23, 2005Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 23, 2005, 5:00 PM MDT for Kane County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2005, 5:00 PM MDT (23:00 UTC)
Expired
Jun 23, 2005, 5:46 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 232300
SVRSLC
UTC025-232345-
/O.NEW.KSLC.SV.W.0040.050623T2300Z-050623T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF MT CARMEL...OR ABOUT 15 MILES NORTHWEST OF KANAB...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3724 11288 3701 11288 3703 11263 3732 11265

$$

AOT
2 follow-up statements
000 
WWUS55 KSLC 232334
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
534 PM MDT THU JUN 23 2005

UTC025-232345-
/O.CON.KSLC.SV.W.0040.000000T0000Z-050623T2345Z/
KANE UT-
534 PM MDT THU JUN 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MDT FOR
WESTERN KANE COUNTY...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A COMPLEX OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED NEAR ORDERVILLE...OR ABOUT 16 MILES NORTH OF 
KANAB...MOVING NORTHEAST AT 20 MPH.

.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3744 11286 3701 11288 3703 11263 3748 11262

$$

AOT
000 
WWUS55 KSLC 232346
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 PM MDT THU JUN 23 2005

UTC025-232356-
/O.EXP.KSLC.SV.W.0040.000000T0000Z-050623T2345Z/
KANE UT-
546 PM MDT THU JUN 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KANE COUNTY EXPIRED AT
545 PM MDT...

THUNDERSTORMS CONTINUE IN WESTERN KANE COUNTY BUT ARE NO LONGER 
SEVERE. THESE STORMS WILL STILL PRODUCE HEAVY RAIN AND DANGEROUS 
LIGHTNING.

LAT...LON 3744 11286 3701 11288 3703 11263 3748 11262

$$

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:00 PM MDT, 1 hour earlier.

Area forecast discussion, Jun 23, 4:00 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT THU JUN 23 2005

.SYNOPSIS...MOIST SOUTHERLY FLOW IN PLACE OVER UTAH THROUGH THE END
OF THE WEEK. UNSEASONABLY COOL TROUGH MOVES INTO THE GREAT BASIN
EARLY NEXT WEEK.

&&

.DISCUSSION...CONVECTION FIRED AS ANTICIPATED THIS
AFTERNOON...ISOLATED SEVERE STORMS ACROSS CENTRAL UTAH MOUNTAINS AND
UINTAS. SHORTWAVE TROUGH MOVING INTO NORTHWESTERN UTAH AT
TIME...WILL SEE CONVECTION CONTINUE UNTIL A FEW HOURS AFTER SUNSET.
SHOULD BE A QUIET NIGHT WITH LOW FAIRLY SIMILAR TO LAST NIGHT.

A SIMILAR DAY TOMORROW...ISOLATED TO SCATTERED COVERAGE OF
THUNDERSTORMS...WITH MOSTLY PULSE TYPE STORMS. BOTH NAM AND GFS BOTH
PAINT CONVECTIVE QPF A BIT FARTHER WEST TOMORROW...CONSISTENT WITH A
SLIGHT WESTWARD SHIFT OF THE CONTINENTAL ANTICYCLONE OVER THE HIGH
PLAINS. KEPT CHANCE POPS IN AFTERNOON/EVENING FOR THUNDERSTORMS.

PACIFIC CUTOFF CURRENTLY STALLED OFF THE CA COAST PROGGED TO OPEN UP
AND MOVE INLAND EARLY SUNDAY..AND PASS ACROSS CWA BY LATE IN THE
DAY. GFS INDICATING A WEAK DRY COLD FRONT PASSAGE ACROSS NORTHERN
UTAH MONDAY. MUCH COOLER AIR FOLLOWS LOW PASSAGE WITH A BROAD TROUGH
SETTING UP OVER THE PAC NW. NORTHERN ZONES GET BRUSHED WITH A SERIES
OF SHORTWAVES THRU MIDWEEK.

&&

.HYDRO...LITTLE COTTONWOOD CREEK IS PROJECTED TO REMAIN BELOW
BANKFULL...BUT WILL BE CLOSELY MONITORED PENDING LOCATION OF
AFTERNOON CONVECTION AND AMOUNT OF SNOWMELT THE NEXT FEW DAYS.

&&

.AVIATION...NONE...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

SMITH

In the hours before

Local storm report, Jun 23, 3:44 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          8 W DUCHESNE            40.18N 110.54W
06/23/2005                   DUCHESNE           UT   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT APPROXIMATELY 8 MILES
            WEST OF DUSCHENE NEAR STATE HIGHWAY 40.

&&

MEJ
Local storm report, Jun 23, 4:39 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          8 W DUCHESNE            40.18N 110.54W
06/23/2005                   DUCHESNE           UT   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT APPROXIMATELY 8 MILES
            WEST OF DUSCHENE NEAR STATE HIGHWAY 40.

0430 PM     HAIL             PROVO                   40.25N 111.64W
06/23/2005  1.00 INCH        UTAH               UT   TRAINED SPOTTER

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:23 PM MDTTornado WarningSLCDuchesne38 min
Jun 23, 4:25 PM MDTSevere Thunderstorm WarningSLCUtah39 min
Jun 23, 4:29 PM MDTSevere Thunderstorm WarningSLCSalt Lake33 min
Jun 23, 4:34 PM MDTSevere Thunderstorm WarningSLCKane26 min
Jun 23, 4:52 PM MDTSevere Thunderstorm WarningSLCDavis, Weber23 min
Jun 23, 5:15 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.